Long-Term Care

Trainer’s tip: Familiarize staff with symptoms of blood sugar variation

LTC Nursing Assistant Trainer, August 12, 2010

Blood sugar that is too low or extremely high can rapidly lead to unconsciousness and even death. Therefore, it is critical CNAs are able to recognize the symptoms of hypoglycemia (when blood sugar is dangerously low) and hyperglycemia (when blood sugar is dangerously high).

A resident may be showing symptoms of low blood sugar if the individual is:

  • Shaky and pale with clammy skin
  • Sweaty and cold, dizzy or nauseous
  • Weak and tired
  • Suddenly hungry
  • Experiencing blurred or double vision
  • Feeling a tingle in the hands, lips, or tongue
  • Confused or slurring speech
  • Itchy
  • Experiencing a rapid heart beat

A resident may be showing symptoms of high blood sugar is the individual is:

  • Exhibiting extreme thirst or hunger
  • Quickly losing weight
  • Urinating frequently
  • Experiencing vision changes
  • Drowsy
  • Nauseous
  • Taking deep, gasping breaths
  • Experiencing dry skin or dry mouth
  • Exhaling a fruity-smelling breath

This is an excerpt from the HCPro book, The CNA Training Solution, Second Edition.

Most Popular